Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS New Orleans, LA

June 12, 2018Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 12, 2018, 4:03 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 4:03 PM CDT (21:03 UTC)
Expired
Jun 12, 2018, 4:30 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS54 KLIX 122103
SVRLIX
LAC103-105-122130-
/O.NEW.KLIX.SV.W.0077.180612T2103Z-180612T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
403 PM CDT TUE JUN 12 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  West central St. Tammany Parish in southeastern Louisiana...
  Southern Tangipahoa Parish in southeastern Louisiana...

* Until 430 PM CDT.

* At 403 PM CDT, a severe thunderstorm was located over Hammond,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hammond, Ponchatoula, Robert and Natalbany. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3061 9037 3043 9017 3029 9041 3030 9043
      3032 9042 3033 9045 3051 9054
TIME...MOT...LOC 2103Z 326DEG 8KT 3050 9041 

HAIL...<.75IN
WIND...60MPH
 
$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:39 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 12, 3:39 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
339 PM CDT Tue Jun 12 2018

.SHORT TERM...
Current upper level analysis shows a somewhat weak ridge centered
over New Mexico, Bermuda ridge north of the Bahamas and weakness
between the 2 extending from the Great Lakes to the Gulf of Mexico.
Strong daytime heating and ample moisture in place (1.8"+ PW)
combine for numerous thunderstorms across the CWA. Its a pretty
typical summer-time pattern with seemingly endless outflow
boundaries available for erratic storm movement and storm
enhancement. There appears to be less dry air aloft than previous
days, meaning the potential for damaging winds should be less.
However, instability appears to be high enough to support strong to
marginally severe storms. Most will be quite short lived over any
one place.

Similar conditions are expected each day this week through Thursday
as a series of daily shortwaves race east across the mid section of
the country. The ridge centered over New Mexico will keep areas west
of the CWA dry through subsidence. This may create a gradient of
higher rain chances east of I-55 and lower west of there.

.LONG TERM...
The upper level pattern will be shifting over the weekend. The ridge
west of the CWA will track ENE towards the mid Mississippi Valley by
Sunday. This will provide an area of weakness in the upper levels
for a westerly moving plume of tropical moisture coming out of the
Caribbean to move towards. The NHC gives this tropical wave a 20%
probability of development over the next 5 days as it moves into the
Bay of Campeche. Models are in relatively decent agreement that the
bulk of moisture associated with the system will track across the
western Gulf towards Texas. It's still a bit far out to know how far
east the heavier rain shield will reach, but confidence is high
enough to begin raising POPS over western portions of the CWA.

MEFFER
&&

.MARINE...Light onshore flow will continue through the remainder of
the work week however winds should begin to pick up a the pressure
gradient tightens over the western Gulf due to a tropical wave. SCS
conditions could even develop over the open waters west of the mouth
of the river this weekend. Persistent southerly to southeasterly
winds will lead to a swell developing over time and this will likely
lead to seas higher than normally seen with the wind expected late
this week and weekend. /CAB/

&&

.AVIATION...Again the main issue will be convection for the
remainder of the afternoon and evening. Outside of convection
terminals will generally remain in VFR status. Can not rule out
temporary MVFR vsbys at some of the problem sites as light fog tries
to develop, especially if rain is received. /CAB/

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  91  72  88 /  30  50  20  60
BTR  75  92  74  90 /  30  50  20  50
ASD  76  92  76  89 /  20  50  20  50
MSY  76  91  77  90 /  30  50  20  50
GPT  77  90  77  88 /  20  50  40  50
PQL  74  89  75  88 /  20  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 12, 4:12 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
412 AM CDT Tue Jun 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
412 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast over the area today. Some
storms are expected to become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall that
could cause localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast over the area through
Monday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 1:40 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
140 PM CDT TUE JUN 12 2018

MSZ080-081-121945-
Harrison-Hancock-
140 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON AND
NORTHEASTERN HANCOCK COUNTIES...

At 139 PM CDT, a strong thunderstorm was located near Kiln, or 7
miles west of Diamondhead, moving northeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Diamondhead, Kiln and Shoreline Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8931 3037 8935 3034 8938 3029 8948
      3042 8961 3063 8941 3043 8920
TIME...MOT...LOC 1839Z 228DEG 6KT 3041 8949

CAB
Special weather statement, Jun 12, 1:44 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
144 PM CDT TUE JUN 12 2018

MSZ082-121945-
Jackson-
144 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...

At 144 PM CDT, a strong thunderstorm was located 7 miles north of
Vancleave, or 14 miles northwest of Escatawpa, moving northeast at 5
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Escatawpa, Hurley, Big Point, Vancleave, Wade and Latimer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3048 8887 3073 8888 3074 8887 3074 8841
      3052 8840
TIME...MOT...LOC 1844Z 228DEG 6KT 3064 8871

CAB
Special weather statement, Jun 12, 2:13 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 PM CDT TUE JUN 12 2018

LAZ036-037-048-050-122015-
Livingston-St. Helena-East Feliciana-East Baton Rouge-
213 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. HELENA...
NORTHWESTERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND
NORTHEASTERN EAST BATON ROUGE PARISHES...

At 212 PM CDT, a strong thunderstorm was located near Pride, or 12
miles east of Zachary, moving northeast at 5 mph.

Locations impacted include...
Pride.

LAT...LON 3055 9091 3067 9106 3088 9091 3070 9068
TIME...MOT...LOC 1912Z 221DEG 6KT 3067 9093

CAB
Special weather statement, Jun 12, 2:22 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
222 PM CDT TUE JUN 12 2018

MSZ081-122015-
Harrison-
222 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON COUNTY...

At 222 PM CDT, a strong thunderstorm was located near Saucier, or 13
miles northwest of Gulfport, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Saucier and Lyman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3047 8895 3048 8934 3065 8934 3065 8925
      3068 8924 3068 8894
TIME...MOT...LOC 1922Z 195DEG 7KT 3057 8916

CAB
Special weather statement, Jun 12, 3:39 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT TUE JUN 12 2018

LAZ071-072-122115-
Northern Tangipahoa-Southern Tangipahoa-
339 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT TANGIPAHOA PARISH...

At 338 PM CDT, a strong thunderstorm was located near Natalbany, or
near Hammond, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Amite, Amite City, Independence, Roseland, Natalbany and
Tickfaw.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3087 9051 3060 9025 3042 9053 3048 9056
      3062 9057
TIME...MOT...LOC 2038Z 208DEG 13KT 3054 9054

CAB
Special weather statement, Jun 12, 4:00 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 PM CDT TUE JUN 12 2018

LAZ034-035-046-MSZ068-122130-
Iberville-Pointe Coupee-West Feliciana-Wilkinson-
400 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WEST
FELICIANA...POINTE COUPEE...NORTHWESTERN IBERVILLE PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES...

At 359 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Black Hawk to near Fordoche to near
Maurice. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Livonia, Fordoche, Morganza, Lettsworth, Batchelor, Fort
Adams and Lottie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3103 9174 3104 9172 3104 9166
      3097 9166 3104 9156 3107 9157 3112 9162
      3120 9159 3123 9144 3060 9145 3040 9162
      3044 9164 3050 9171 3050 9175 3051 9173
      3061 9176
TIME...MOT...LOC 2059Z 273DEG 7KT 3110 9167 3062 9167 3013 9210

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:06 PM CDTSpecial Weather StatementLIXSaint Bernard84 min
Jun 12, 12:59 PM CDTSpecial Weather StatementLIXOrleans61 min
Jun 12, 1:19 PM CDTSpecial Weather StatementLIXTangipahoa56 min
Jun 12, 2:13 PM CDTSpecial Weather StatementLIXSaint Helena62 min
Jun 12, 2:33 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard117 min
Jun 12, 2:44 PM CDTSpecial Marine WarningLIX91 min
Jun 12, 2:48 PM CDTSpecial Marine WarningLIX87 min
Jun 12, 3:07 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist53 min
Jun 12, 3:39 PM CDTSpecial Weather StatementLIXTangipahoa36 min
Jun 12, 4:00 PM CDTSpecial Weather StatementLIXPointe Coupee30 min
Jun 12, 4:17 PM CDTSpecial Marine WarningLIX58 min
Jun 12, 4:34 PM CDTSpecial Weather StatementLIXSaint Tammany26 min
Jun 12, 4:38 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge67 min
Jun 12, 4:40 PM CDTSpecial Weather StatementLIXSaint John the Baptist65 min
Jun 12, 5:24 PM CDTSpecial Weather StatementLIXSaint Tammany36 min
Jun 12, 5:29 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, West Baton Rouge2 hr
Jun 12, 5:34 PM CDTSpecial Weather StatementLIXEast Baton Rouge41 min
Jun 12, 5:50 PM CDTFlash Flood WarningLIXEast Baton Rouge, West Baton Rouge85 min
Jun 12, 6:07 PM CDTSpecial Weather StatementLIXJefferson23 min
Jun 12, 6:53 PM CDTSpecial Weather StatementLIXSaint Charles, Saint James37 min
Jun 12, 6:55 PM CDTSpecial Weather StatementLIXTerrebonne65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.